[Skip to Content]
[Skip to Content Landing]
Article
January 1992

Carbamazepine-lnduced Cardiac DysfunctionCharacterization of Two Distinct Clinical Syndromes

Author Affiliations

From the Departments of Neurology (Drs Kasarskis and Nelson) and Internal Medicine (Drs Kuo and Berger), University of Kentucky and Veterans Affairs Medical Centers, Lexington, Ky.

Arch Intern Med. 1992;152(1):186-191. doi:10.1001/archinte.1992.00400130184025
Abstract

A patient with sinus bradycardia and atrioventricular block, induced by carbamazepine, prompted an extensive literature review of all previously reported cases. From the analysis of these cases, two distinct forms of carbamazepine-associated cardiac dysfunction emerged. One patient group developed sinus tachycardias in the setting of a massive carbamazepine overdose. The second group consisted almost exclusively of elderly women who developed potentially life-threatening bradyarrhythmias or atrioventricular conduction delay, associated with either therapeutic or modestly elevated carbamazepine serum levels. Because carbamazepine is widely used in the treatment of many neurologic and psychiatric conditions, the recognition of the latter syndrome has important implications for the use of this drug in elderly patients.

(Arch Intern Med. 1992;152:186-191)

×